Alert archive / Alabama / Frost Advisories in 2013

Frost Advisory 3, NWS Birmingham, AL

May 4, 20139 counties in Alabama

NWS Birmingham, AL issued this frost advisory at May 4, 2013, 3:32 PM CDT for 9 counties in Alabama. It took effect at May 5, 2013, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 4, 2013, 3:32 PM CDT (20:32 UTC)
In effect from
May 5, 2013, 1:00 AM CDT
Expired
May 4, 2013, 11:06 PM CDT
In force
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WWUS74 KBMX 042032
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SAT MAY 4 2013

...FROST POSSIBLE OVERNIGHT FOR THE COLDER VALLEYS OF THE NORTHEAST
PORTIONS OF CENTRAL ALABAMA GENERALLY ALONG AND EAST OF AN ONEONTA
TO SYLACAUGA LINE AND ALONG AND NORTH OF A SYLACAUGA TO ROANOKE
LINE...

ALZ017>021-026>029-051200-
/O.NEW.KBMX.FR.Y.0003.130505T0600Z-130505T1200Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-
INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...
ROANOKE
332 PM CDT SAT MAY 4 2013

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY. 

* TEMPERATURES...ARE EXPECTED TO FALL BETWEEN 34 AND 36 DEGREES
  FROM 1 AM TO 7 AM CDT ACROSS VALLEYS AND SHELTERED LOCATIONS.

* IMPACTS...THE FROST WILL AFFECT SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

08
1 follow-up statement
498 
WWUS74 KBMX 050406
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 PM CDT SAT MAY 4 2013

ALZ017>021-026>029-050515-
/O.CAN.KBMX.FR.Y.0003.130505T0600Z-130505T1200Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-
INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...
ROANOKE
1106 PM CDT SAT MAY 4 2013

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE
FROST ADVISORY. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at May 4, 1:27 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 4, 1:27 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT SAT MAY 4 2013

.UPDATE...
UPDATE FOR FORECAST AND AVIATION.

&&

.DISCUSSION...

UPDATED TO ADJUST FOR RAINFALL PROGRESSION AND CLEARING
LINE...WITH A BIG SPREAD IN TEMPERATURES TODAY ACROSS C AL DUE TO
PRECIPITATION/CLOUDS E AND CLEAR AREA ACROSS THE W...WITH THIS
UNUSUAL LATE SEASON COLD AIR INTRUSION. UPDATE ALREADY OUT.

08

&&

.AVIATION...
12Z TAF DISCUSSION.

RAIN CONTINUES EWD AND SHOULD BE ENDING AT ASN/ANB SHORTLY. LOW
CLOUDS ARE TRAILING A FEW HRS BEHIND THE ENDING OF THE RAIN BUT
SHOULD CLEAR. DID NOT ADD IN FOG JUST YET FOR MORNING...BUT MAY
NEED TO BE ADDED FOR PRE DAWN HOURS. RAIN IS EXPECTED TO RETURN
FOR THE MORNING HRS ASSOCIATED WITH THE PASSAGE OF THE UPPER
TROUGH...SO HAVE INTRODUCED RAIN BY MORNING WHEN THE BETTER
MOISTURE ARRIVES.

NOTE:THE SEASONAL TAF FOR TALLADEGA...KASN...IS NOW BEING
GENERATED BY NWS BMX. DUE TO COMMUNICATION LIMITATIONS...WILL
INCLUDE /AMD NOT SKED/ IN THE KASN TAF...AS AMENDMENTS WILL NOT BE
GUARANTEED. THIS TAF WILL BE AVAILABLE WITH AT LEAST 4 ROUTINE
DAILY SYNOPTIC UPDATES THROUGH MAY 9 AT 00Z.

08

&&

.PREV DISCUSSION... /ISSUED 530 AM CDT SAT MAY 4 2013/

SHORT TERM...
TODAY THROUGH MONDAY.

LOOKING AT THE FORECAST TRENDS OVER THE NEXT FEW DAYS...YOU WOULD
CERTAINLY THINK THAT WE WERE IN A LATE WINTER PATTERN. HOWEVER...THE
CALENDAR SAYS OTHERWISE. NO DOUBT ABOUT IT...WE WILL BREAK SOME
RECORD LOW HIGHS TODAY BY SEVERAL DEGREES FOR SOME CLIMATE
LOCATIONS. CURRENTLY...THE COLD FRONT IS STILL SLOWLY PUSHING
EASTWARD ACROSS CENTRAL ALABAMA WITH THE FRONT ACROSS NORTHERN
ALABAMA ALREADY BEGINNING TO OCCLUDE. THE OCCLUSION WILL ALLOW FOR
CONTINUED RAINFALL DEVELOPMENT...WITH SOME LOCALLY HEAVY RAINFALL
TRAINING OVER THE SAME AREAS. THANKFULLY...RAINFALL RATES HAVE NOT
BEEN ALL THAT HEAVY DURING THE OVERNIGHT HOURS WITH AROUND ONE INCH
PER HOUR BEING ESTIMATED IN THE HEAVIER BANDS. WE SHOULD STILL BE
ABLE TO HANDLE THESE TYPE OF RATES...BUT HAVE STILL HIGHLIGHTED THE
NORTHEASTERN SIX COUNTIES IN OUR CWA FOR THE POSSIBILITY OF
FLOODING. IF A HEAVY BAND OF PRECIP DEVELOPS WHERE THE FRONT
OCCLUDES WE COULD STILL SEE THAT POSSIBILITY.

FOR THE FORECAST TODAY...I HAVE PRETTY MUCH GONE WITH 100 POPS ALONG
AND EAST OF THE INTERSTATE 65 CORRIDOR WITH THE RAINFALL EXPECTED TO
CONTINUE ON THE BACKSIDE OF THE COLD FRONT AND ALONG THE OCCLUDED
FRONT. FOR THE SOUTHWESTERN COUNTIES...THE RAINFALL HAS JUST ABOUT
ENDED...AND I HAVE TAKEN ANY MENTION OF WEATHER OUT OF THE FORECAST
FOR THOSE LOCATIONS FOR TODAY. THERE WILL BE A SHARP GRADIENT IN THE
RAINFALL AS WELL AS CLOUDS TODAY WITH THE CLOUD LINE NOW ALMOST
PARALLEL WITH THE ALABAMA AND MISSISSIPPI STATE LINE. THEREFORE...WE
WILL MOST LIKELY SEE A SHARP GRADIENT IN TEMPERATURES AS WELL. AREAS
ALONG AND EAST OF INTERSTATE 65 WHERE THE RAIN AND CLOUDS WILL BE
PRESENT WILL BE THE COLD LOCATIONS. IT FEELS VERY STRANGE GOING WITH
MID TO UPPER 40S FOR HIGHS ON MAY 4TH...BUT THAT MAY VERY WELL
HAPPEN FOR LOCATIONS ACROSS EASTERN ALABAMA WHERE THE FRONT CLEARS
AND CLOUDS AND RAIN REMAIN. I'VE GONE WITH LOWER 50S ALONG THE
INTERSTATE 65 CORRIDOR...BUT THAT MAY BE TOO LOW DEPENDING ON HOW
FAR EAST THE CLOUDS ARE ALLOWED TO CLEAR BY THIS AFTERNOON. NO
DOUBT...IT WILL BE A VERY DIFFICULT TEMPERATURE FORECAST FOR TODAY.

SPEAKING OF DIFFICULT FORECASTS...IT WON'T GET ANY EASIER OVER THE
NEXT COUPLE OF DAYS. WE CAN THANK THE LARGE COLD CORE UPPER LOW
FOR THAT...WHICH WILL BE CROSSING OVER THE HEART OF CENTRAL
ALABAMA SUNDAY AFTERNOON. WE WILL BE LOOKING AT 500MB TEMPERATURES
AROUND -25 TO -27C WHICH ARE ABSOLUTELY UNHEARD OF FOR THIS TIME
OF THE YEAR. WITH TEMPERATURES THAT COLD ALOFT THERE WILL BE NO
DOUBT A CONVECTIVE NATURE TO THE PRECIPITATION...AND I'VE ADDED IN
THUNDER INTO THE FORECAST FOR SUNDAY AFTERNOON WITH THE WIDESPREAD
SHOWERS THAT WILL BE PRESENT. WE MIGHT ACTUALLY HAVE SOME SMALL
HAIL REPORTS IF ANY UPDRAFTS GET STARTED WITH TEMPERATURES THAT
COLD ALOFT. OF COURSE WITH AN UPPER LOW THIS DEEP AND COLD ALOFT
IT WILL WREAK HAVOC ON DAYTIME TEMPERATURES. YOU CAN PRETTY MUCH
THROW OUT MOS GUIDANCE...AS IT WILL HAVE NO CLUE WHAT IS GOING ON
DURING A COLD CORE LOW SETUP. I'VE GONE WITH AN OPERATIONAL
MODEL/SREF BLEND OF TEMPERATURES ON SUNDAY AFTERNOON WITH LOW TO
MID 50S WEST OF I-65 WITH THE LOW MOVING IN AND LOWER 60S ACROSS
THE EASTERN COUNTIES.

THE SAME SETUP WILL BE IN STORE FOR MONDAY WITH THE LOW STILL
HANGING AROUND ACROSS EASTERN ALABAMA. WIDESPREAD SHOWERS WILL
REMAIN POSSIBLE WITH VERY COOL TEMPERATURES FOR THIS TIME OF THE
YEAR. I'VE ONCE AGAIN THROWN OUT ANY FORM OF MOS GUIDANCE FOR
TEMPERATURES AND GONE WITH MID TO UPPER 50S EAST AND LOWER 60S WEST.
THAT WILL OF COURSE BE DETERMINED IF WE STAY SHROUDED IN CLOUD COVER
ALL DAY THAT IS BEING ADVERTISED BY THE OPERATIONAL MODELS.

LONG TERM...
TUESDAY THROUGH FRIDAY.

THE PESKY UPPER LOW WILL FINALLY MOVE OFF TO THE EAST ON
TUESDAY...BUT WE COULD STILL OBSERVE SOME RESIDUAL WRAP-AROUND
MOISTURE WITH CLOUDS AND PERHAPS A FEW SHOWERS HANGING AROUND.
TEMPERATURES WILL MODIFY A BIT BUT I'M STILL UNDERCUTTING MOS
GUIDANCE SEVERAL DEGREES AND GOING WITH MID TO UPPER 60S AREA WIDE
WHICH COULD STILL BE TOO HIGH. ONCE AGAIN IT WILL ALL DEPEND ON THE
AMOUNT OF CLOUD COVER THAT WILL BE PRESENT.

FOR THE LONG TERM PERIOD...THE CONUS LOOKS TO GO INTO A FAIRLY ZONAL
FLOW PATTERN AT 500MB WITH A WEAK UPPER LEVEL DISTURBANCE POSSIBLY
TRACKING EASTWARD OUT OF THE FOUR CORNERS REGION BY THURSDAY
AFTERNOON AND FAIRLY SEASONAL TEMPERATURES ACROSS THE SOUTHEAST.
AN INTERESTING NOTE HOWEVER...BOTH THE GFS AND THE ECMWF ARE
HINTING AT A POSSIBLE LONGWAVE TROUGH ACROSS THE EASTERN CONUS
NEXT WEEKEND WHICH WOULD INDICATE THE UNSEASONABLY COLD TRENDS
ACROSS THE COUNTRY COULD CONTINUE INTO THE MIDDLE OF MAY.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  41  62  48  62 /  80  30  90  80  70
ANNISTON    52  42  62  48  59 / 100  40  80  70  70
BIRMINGHAM  56  39  58  49  58 /  10  10  80  60  70
TUSCALOOSA  62  42  56  48  61 /  10  30  70  40  40
CALERA      57  39  57  48  58 /  10  10  80  40  60
AUBURN      56  44  64  46  56 / 100  30  60  40  70
MONTGOMERY  61  40  61  46  59 /  20  10  50  30  50
TROY        54  42  63  46  59 /  70  10  40  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/56
Hazardous weather outlook, May 4, 1:48 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT SAT MAY 4 2013

ALZ011>015-017>050-051900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
148 PM CDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

Nearby

Frost Advisories in Alabama, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.